Statin Medications and the Risk of Gynecomastia

Sean C. Skeldon; Bruce Carleton; James M. Brophy; Mohit Sodhi; Mahyar Etminan

Disclosures

Clin Endocrinol. 2018;89(4):470-473. 

In This Article

Discussion

Our study demonstrates that past use of statins is associated with an increased risk of gynecomastia in men. The validity of our results was supported by finding an increased risk with finasteride, a 5–alpha reductase inhibitor used for the treatment of benign prostatic hyperplasia that is widely associated with this adverse event. These results provide credence to previously published case reports, which linked pravastatin,[7] atorvastatin[8] and rosuvastatin with gynecomastia.[9,10] In one report, the discontinuation of rosuvastatin led to significant improvement in the degree of gynecomastia.[9] The patient was then started on lovastatin without evidence of recurrence. Similarly, two other reports noted resolution of gynecomastia after the offending statin was discontinued and the patient was transitioned to an alternative statin.[8,10] In most cases the onset of gynecomastia after starting a statin was between 2–6 months.[8–10] A study of the Italian spontaneous adverse drug reaction reporting database found 8 cases of gynecomastia with a statin as the suspected offending drug, with four cases each involving rosuvastatin or atorvastastin.[17] In seven of the eight cases, the gynecomastia improved or resolved with the withdrawal of the statin. Postmarketing surveillance has also linked simvastatin and lovastatin to gynecomastia.[18,19]

While the exact mechanism that statins could induce gynecomastia is not clear, there is a body of evidence that statins can impact sex steroid hormone levels. The pathways in which medications are believed to lead to gynecomastia are either through oestrogen excess, androgen deficiency, or an altered oestrogen to testosterone ratio.[3] Statins act by inhibiting HMG–CoA reductase, which is the rate–limiting enzyme in the cholesterol biosynthesis pathway. Cholesterol is an obligate precursor of sex hormones, and as such, statins may reduce the availability of cholesterol for androgen synthesis. Initially, studies were mixed on whether there was a correlation between statin use and a reduction in circulating androgen levels.[20–24] Recently, a meta–analysis of placebo–controlled randomized trials of statins found that there was a significant decrease in testosterone levels in men following statin use.[25] While it is unclear whether lower testosterone levels from statins lead to sexual dysfunction or lower libido,[24,26] it remains plausible that in some men it could result in gynecomastia.

Some limitations of our study merit emphasis. As with any study using large population–based administrative data sets, we did not have access to individualized patient records and could not assess medication adherence or the use of nonprescription medications, supplements or illicit drugs (such as anabolic steroids or marijuana) that may have influenced the risk of gynecomastia. We could also not determine whether cases of gynecomastia were symptomatic or not. It is also possible that our findings partially reflect unmeasured confounders or intergroup differences in the baseline risk of gynecomastia. Due to sample size limitations, we were also unable to differentiate between different statin medications. Previous case reports suggested that the risk of gynecomastia may be higher with more potent statins such as rosuvastatin or atorvastatin.[8–10]

In conclusion, using a case–control design from a sample of over nine million subjects, we found that past use of statins was associated with an increased risk of gynecomastia. Given the large number of men prescribed statins and the psychosocial distress, embarrassment and physical discomfort that gynecomastia can cause,[1,3] it is important that clinicians are aware of this potential adverse event and inform patients and monitor for it. While discussing statin therapy for primary prevention of cardiovascular disease with their patients, physicians should include gynecomastia as a potential risk when balancing the benefits that statins may offer.[27] Future studies should confirm these results and investigate whether the risk of gynecomastia differs between individual statin medications.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....